Hives

Hi, I was hoping to get someone else’s opinion. I’ve been on Dothep for over 4 months now, I’m on95mg and due to go up to 100mg tonight, but when I was in the late stages of taking 85mg I got hives and have had a sprinkling of them every day since. Could my body have developed an allergic reaction this late into taking Dothep? Can hives possibly be a side effect not an allergic reaction? What should I do? Now that my body has decided it doesn’t like Dothep anymore do think I will have to go completely off it to stop the hives? Thank you.

Kyrstal,
Hives is listed among the side-effects on the Dothep info sheet so I think it’s quite possible that could be the cause. I was on Dothep for quite some time and only recently developed not only the anxiety and panic attacks (which were my main concern) but also intense itching - I didn’t really know whether to blame the Dothep or not. However, since I’ve reduced the Dothep all these side-effects have gone including the itch!
This is just my experience and your hives may be caused by something completly different. Has your doc suggested anything that could help? I tried an anti-histamine which didn’t do anything for me. Hope you can find a solution - all this trialling meds, finding one that helps and then getting side-effects is a real ‘downer’.
Barb

Hi Krystal,

I remember you mentioned a while back that you had suffered hives off and on for several years? I think it is worth you exploring the possible involvement of histamine release in your migraine. I think too you are a patient of Dr Granot’s? He certainly knows about this possibility (for example he treats me and I have Mast Cell Activation Syndrome) and therefore Periactin, which is an anti histamine he uses to treat migraine, may be suitable for you.

Check out this link that Muppo posted: viewtopic.php?f=1&t=7001&p=57624#p57624

Vic

Hey guys thanks for your input. I watched the video Muppo linked us, thanks Victoria. I find it all pretty scary. I went down to 75 mg on the Dothep hoping it was that but im still getting hives. I’m really at wits end here I don’t know how I’m meant to get better when every 6 months I’m getting more symptoms. Victoria did you have to see an allergist to get blood work done to see about the condition you have? I remember when I had chronic hives 5 or so years ago the wait for an allergist was close to a year if you hadn’t experienced anaphylaxis. Did you get an Igg test done, like in the video? Would you possibly be able to give me the names of the blood tests you got?
Not to sound insensitive but Victoria is it maybe possible that the prolonged use of Periaction damaged your body’s ability to naturally regulate histamines? I know it has nothing to do with it, but some medication ie laxatives etc have a warning to not use them for long stints because your body becomes dependent. i know you’ve been diagnosed with it but could that be something that caused it? Sorry if I’m sounding rude, but I’m seeing Granot in 2 weeks and want to have as much info on Periactin if he suggests it.
Thanks again Barb and Victoria for all your help, it seems like nothing is simple with us.

Hi Krystal,

I had an appointment with Dr Granot today. Periactin use doesn’t cause Mast Cell Activation Syndrome - not for me, not for anyone.

I had dozens of blood tests ordered by my immunologist and hematologist. I’m afraid I can’t remember what they all were and they may not be relevant to you anyway, it depends what is causing your hives. In my case I had persistently elevated serum tryptase, which, along with many of my other symptoms, indicated a problem with my mast cells. I never had the IgG tests, nor do I plan to. They are very controversial (read: inaccurate, unreliable and not valid).

Good luck!

Vic, is it all under control now? I’ve lost track of what you’re doing for all of this. S

— Begin quote from "scott"

Vic, is it all under control now? I’ve lost track of what you’re doing for all of this. S

— End quote

Hey,

Sadly, not all under control at all. Short version: I have Mast Cell Activation Syndrome (as well as migraine. Yay! :roll: ). My symptoms are wheezing, air hunger/shortness of breath, flushing, abdominal pain/cramps, diarrhea, light headedness, fatigue, brain fog (yes, lots of cross over). Triggers include heat, cold, massage, certain medications, exercise…list goes on.

Treatment to date has been adding Zantac to the mix. It’s another antihistamine - I need an h1 (Periactin) and an h2 (Zantac). The happy news is I was already on Periactin.

That treatment protocol has eliminated the flushing, but not much else. I have a Ventolin inhaler (which hasn’t helped much either) and an epipen for emergencies. I have to wear a Medic Alert bracelet as well.

For some months now I’ve had vertigo again - not awful, but unpleasant. Following today’s appointment with Dr Granot he’s said to cut back on the Periactin as it’s not working for vertigo, and to only take 12 mg rather than the 20 mg I’ve been on. I still need to keep some of it for my MCAS. I’m going to be adding in Topamax. I emailed this to my immunologist and he’s OK with it (all my medications have to be cleared by him - for example I recently had another MRI at Dr Granot’s request but couldn’t have it with dye as that can be a trigger) and the immunologist has suggested magnesium for the cramps. I see my immunologist again in a few weeks.

Ho fucking hum.

Hi Victoria
As you say, ‘Ho fucking Hum’ and a lot more besides I shouldn’t wonder! A terrible predicament to be in, even with such good supportive doctors who, unfortunately, don’t seem to have much to offer in the way of treatment. I hope Topamax gets rid of the vertigo - at least that would be one nasty symptom you wouldn’t have to deal with.

I assume you aren’t able to work with all this happening - can you at least get out to have a coffee, meet up with friends, etc - anything to take your mind off what’s going on with your body or are you too sick to even do that?
Barb

Hi Barb,

Thanks for your input and kind words.

Things aren’t so bad I can’t work mercifully. I have a mortgage and have to save for my old age! My symptoms are in the ‘uncomfortable but not unbearable’ stage right now. Although, on day two of Topamax I am feeling really weird. At least, I’m hoping it’s the Topamax and not me… :roll:

Hi Vic, just caught up with your update. I do admire how you’re dealing with all this - good luck with the Topamax. Is there a recognised and documented protocol for treating mast activation syndrome or is it all a bit experimental? Obviously antihistamines are the backbone of treatment but is there any thing else known to help? Glad you’re able to keep on working but boy, you haven’t got it easy have you? Really hope you have a breakthrough in symptom control…

Brenda

Thanks for your kind words Brenda,

I confess sometimes I do think, ‘For Fuck’s sake, what next??’ but given that the worst case scenario for my mast cell issue was mast cell leukemia, with a couple of months to live, I’m feeling pretty bloody lucky that I’ve got out of this relatively unscathed! Yes, I can explode at any moment and without warning but you know what, I could fall under a bus too so…meh. And I look around and I see some really, really busted arse people out there so I’m just going to keep enjoying life as best I can until the wheels fall off.

But yes, ENOUGH ALREADY!

As for treatment - front line is double action anti histamines (h1 and h2) and then several other things for symptom control, possibly steroids or even chemo if things get very bad. But I’m trying not to think too much about that.

You’re an inspiration! What an attitude! Thanks Vic. x

— Begin quote from "Brenda"

You’re an inspiration! What an attitude! Thanks Vic. x

— End quote

:slight_smile:

Hi Vic, sorry to hear you are still shite, I hope the Topamax works for you.

You are right, its the only way forward, make the most of the good days and keep going.

What do you mean “you can explode any minute” is this spontaneous human combustion :shock:

Did this Mass Cell Activation Syndrome come on suddenly or do they reckon you had it bubbling away for a while and have they said what the cause may be?

My friend put herself on low dose steroid ages ago for a list of symptoms the doctors could do bog all for, and shes doing really well, calls them her miracle pills. Dampens down the inflammation she reckons.

I hope you get a grip on this soon, must be frustrating.

Christine :slight_smile:

— Begin quote from "cmoc"

Hi Vic, sorry to hear you are still shite, I hope the Topamax works for you.

You are right, its the only way forward, make the most of the good days and keep going.

What do you mean “you can explode any minute” is this spontaneous human combustion :shock:

Did this Mass Cell Activation Syndrome come on suddenly or do they reckon you had it bubbling away for a while and have they said what the cause may be?

My friend put herself on low dose steroid ages ago for a list of symptoms the doctors could do bog all for, and shes doing really well, calls them her miracle pills. Dampens down the inflammation she reckons.

I hope you get a grip on this soon, must be frustrating.

Christine :slight_smile:

— End quote

Hi Christine,

Sorry for the late reply, I’ve been off the board for a while.

By ‘explode’ I mean anaphylaxis and yes, without warning or triggers.

As for a cause - for the Mast Cell Activation Syndrome - also unknown and yes, probably ‘bubbling away’ for some time. Looking back there were some signs - I have flushed easily for some years now for example and not known why/not thought anything of it.

Hi Vic, glad you are back, I was ready to have some fun with the “Rug cleaning” spammer but you wiped him out :frowning:

So how are you doing with the Topamax etc. now? Any relief?

Christine